Customize your JAMA Network experience by selecting one or more topics from the list below.
Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999
Bisphosphonates are potent inhibitors of osteoclast-mediated normal and abnormal bone resorption. Increasingly, they are being used for the management of Paget disease, hypercalcemia associated with malignant neoplasms, painful bone metastases, and osteoporosis. The first approved bisphosphonates, pamidronate and residronate, have been associated with ocular inflammation including iritis, nonspecific conjunctivitis, episcleritis, and scleritis.1,2 Reintroduction of the offending drug, in some of these cases, led to recurrence of ocular inflammation.2,3
A member of this group, alendronate sodium (Fosamax; Merck & Co Inc, Whitehouse Station, NJ) is 100 to 500 times more potent than initial amino-bisphosphonates4 and is being used successfully to prevent and treat osteoporosis in postmenopausal women. It induces progressive increases in bone mineral density, thereby reducing the incidence of osteoporosis-related pathologic fractures.5,6 Adverse effects include upper gastrointestinal tract complaints such as dyspepsia, heartburn, vomiting, dysphagia, esophageal reflux, and esophageal ulceration and strictures.7 To our knowledge, alendronate has not been previously associated with any kind of ocular inflammation. We report 3 cases of alendronate-associated posterior scleritis and anterior nodular scleritis with possible contiguous orbital inflammation and myositis that resolved after anti-inflammatory therapy and discontinuation of alendronate.
A 77-year-old woman reported a 1-month history of right eye pain exacerbated by extraocular movements. Progression to conjunctival hyperemia, horizontal diplopia, and upper eyelid swelling prompted her internist to prescribe, sequentially, a combination product consisting of topical neomycin sulfate and polymyxin B sulfate and dexamethasone and then prednisolone, to which she had a modest response. A subsequent ophthalmologic examination revealed iritis in the right eye. Treatment with topical prednisolone and cyclopentolate for intraocular inflammation and oral prednisone for probable orbital myositis significantly relieved the ocular pain and diplopia, but not the painful lid swelling. Results of a computed tomographic scan of the orbits and erythrocyte sedimentation rate test were reportedly normal. Intercurrent problems of osteoporosis, hypertension, and mitral valve prolapse were being treated with alendronate, atenolol, and aspirin, respectively. Alendronate therapy had been commenced 10 days prior to the ocular symptoms.
Our examination, 1 month after the initial onset of her ocular symptoms, revealed a best-corrected visual acuity of 20/25 OU. Extraocular movements were full and painless with a 12–prism diopter esotropia on right gaze. The right upper lid was modestly erythematous, swollen, and tender on palpation. Biomicroscopy of the anterior segments revealed a hyperemic conjunctiva in the right eye with no anterior chamber reaction. The intraocular pressures were normal and dilated funduscopy results were unremarkable. A B-scan ultrasound of the right eye revealed a "T sign," suggesting posterior scleritis.
Topical and oral steroids were continued and tapered gradually. One month after stopping steroid therapy, however, the symptoms and signs recurred. Funduscopy at this time revealed choroidal striae in the right eye, consistent with posterior scleritis. Ancillary hematologic and serologic tests (complete blood cell count, erythrocyte sedimentation rate, VDRL, antineutrophil cytoplastic antibodies, and antinuclear antibodies) revealed an abnormal antinuclear antibody titer of 1:160 (speckled pattern). Results of subsequent anti-Ro and anti-La antibody assays were normal and antihistone antibody levels were modestly elevated to 8.3 (reference range, 0-5). Oral and topical steroid therapy was recommenced and tapered accordingly, with good effect. Alendronate was discontinued at this stage. Subsequent evaluations have been stable with no evidence to suggest recurrence of ocular or orbital inflammation.
A 57-year-old woman, shortly after starting to take alendronate, noted diplopia, left ocular pressure sensation and pain, and left-sided headaches. The diplopia resolved spontaneously, but she subsequently had recurrent episodes of left upper lid swelling and then developed ocular hypertension. Five months after the initial onset of ocular symptoms she developed redness and pain in the left eye and was found to have left anterior nodular scleritis, which resolved after treatment with topical diclofenac. Alendronate was discontinued, without subsequent recurrence of episodes of ocular inflammation.
A 71-year-old woman began having right-sided headaches, tearing, and right ocular pain exacerbated by eye movement 3 weeks after starting alendronate therapy. She had horizontal diplopia, limited horizontal versions in the right eye, and modest right lid edema. A B-scan ultrasound examination revealed right choroidal and scleral thickening and orbital magnetic resonance imaging showed orbital inflammatory fat infiltration. The patient was treated for posterior scleritis with a tapering dose of oral prednisone with good effect. Alendronate was discontinued and there were no recurrences of episodes of ocular inflammation.
As a pharmaceutical class, the bisphosphonates have previously been associated with various ocular inflammatory entities, namely, scleritis, episcleritis, nonspecific conjunctivitis, and anterior uveitis.1-3,8-10 Most of the reported cases have followed treatment for Paget disease and hypercalcemia with intravenous pamidronate and oral residronate. Rechallenge with pamidronate has been reported to cause recurrences of anterior uveitis, nonspecific conjunctivitis, and episcleritis.2,9 Patients previously tolerant of etidronate, a nonamino derivative member of this class, later developed anterior uveitis shortly after exposure to bisphosphonates.1,9 This has led some to speculate on the importance of nitrogen content in bisphosphonates for stimulating inflammation.
Alendronate, an amino-bisphosphonate commonly used to prevent and treat osteoporosis in postmenopausal women, has not been documented previously to be causally related to ocular inflammations. The 3 patients described here had no history of ocular complaints or connective tissue disorders. They all developed scleritis with and without anterior uveitis and had experienced episodes of painful eye movements and diplopia (Table 1), possibly representing contiguous orbital inflammation and myositis. Although the ocular inflammatory manifestations presented here are commonplace in ophthalmic practice and our patients were not rechallenged with the presumed offending agent, the temporal relation between alendronate exposure and occurrence of ocular inflammation strongly suggests a causal relationship. Furthermore, other bisphosphonates have caused similar ocular inflammations.
Patient 1 had an elevated antinuclear antibody titer. Although this finding is nonspecific, it might represent a propensity to develop connective tissue disorders and alendronate may have exacerbated an innate proclivity for developing inflammation. Alternatively, alendronate may have positively affected the antinuclear antibody level as commonly occurs with other drugs such as hydralazine and procainamide.
Pamidronate and residronate are known to cause idiosyncratic transient pyrexia, elevated C-reactive protein levels, and increases in interleukin 1, interleukin 6, and lymphocyte-stimulating cytokine levels.2,9 Alendronate may similarly affect these inflammatory mediators, thereby indirectly stimulating ocular inflammation. Although a firm relationship has not been established between alendronate and ocular inflammation, it is probable that alendronate and the inflammatory episodes we observed are causally related. We therefore recommend considering discontinuation of this drug should signs or symptoms of ocular inflammation develop.
This study was supported in part by an unrestricted grant from Research to Prevent Blindness Inc, New York, NY, to the Department of Ophthalmology and Visual Sciences, Montefiore Medical Center, Albert Einstein College of Medicine, Bronx, NY.
Corresponding author: Thomas L. Slamovits, MD, Department of Ophthalmology and Visual Sciences, Montefiore Medical Center, 111 E 210th St, Bronx, NY 10467.
Mbekeani JN, Slamovits TL, Schwartz BH, Sauer HL. Ocular Inflammation Associated With Alendronate Therapy. Arch Ophthalmol. 1999;117(6):837–838. doi:
Create a personal account or sign in to: